Hey, has anybody here had any issues with hyperglycemia as a result of dabrafenib (tafinlar)? Hubby's been having nausea/vomiting first thing in the morning which resolves after he eats. Curious if we should start monitoring his blood glucose.
I'm on the BRAF/MEK combo, not Debrafenib alone, which changes the side effect profile some. Increasing your blood sugar is on the list of possible side effects for Debrafenib, so its definitely possible. I assume your husband was not a diabetic (type I or II) before starting the meds? Have you or your husband spoken with your doctor about it? I would think/hope they could give you some suggestions, especially if he's vomiting. If you're worried about his glucose though don't let them just give him something for nausea. I would think an early morning blood glucose test would be easy enough for them get some answers and forumulate a plan.
That's another thing I've wondered-why Darryel's (hubby's) onc decided against the combo treatment. I try to be a good advocate, but there is SO much information & so many advances in melanoma treatment now (which is a FANTASTIC thing!) that I don't feel like I have anywhere near enough information!!
Anyway, as far as we know, there were no blood sugar problems prior to Tafinlar. We were scheduled to go back to onc this coming Thursday, but they are apparently having a scheduling conflict, so that might be pushed back. When we do go, I will definitely ask!
Is the BRAF/MEK combo working well for you?
Thank you for your suggestions-I appreciate them very much!!
Just saw the head oncologist at Moffitt, Dr. Weber, say that in his opinion the sooner someone starts on the combo therapy (specifically Tafinlar and Mekist) as opposed to Tafinlar alone, the better. He said if he was a patient he would get the combo. Specifically by blocking 2 pathways it had a better chance at overcoming resistance for longer. If you and your husband want to follow up on that... you could try Dr. Weber's email contact on this page -- http://moffitt.org/research--clinical-trials/individual-researchers/jeffrey-s--weber-md-phd. You can also see Tim Turnhams' post here from the same lecture I went to on the topic of the combo being in general better -- http://www.melanoma.org/find-support/patient-community/mpip-melanoma-patients-information-page/some-treatment-option-updates
Stage IV; 2 primaries; lung/brain mets in past; paratrachial lymph node currently; participating in Opdivo/Lirilumab trial
Thank you so much for that information! I am definitely going to follow up and see if we can add the MEK inhibitor.
I really appreciate the input!!
I've been on them for close to 2 months and yes, they are working. I started noticing a reduction in the size of my subcutaneous (under the skin) tumors in about a week. I just had a scan about a week ago and my internal tumors have all shrunk by at least 50%. Hopefully everything will hold until something more permanant comes along.
I've also had no noticable side effects since starting the combo (one of the benefits of the combo vs a single drug). I would definitely ask for an explanation about why he's not on the combo. Some doctors seem to want to start the BRAF first, then add in the MEK a little later, but I started them both at the same time and haven't had any problems. To my knowledge there really isn't any drawback to adding the MEK- it increases the overall average length of time before resistance occurs compared to the BRAF alone by at least 3 months and reduces the number and severity of side effects for most people.
There is so much out there and it's changing so fast I'm not sure any of us ever feels like we have enough information. just don't be afraid to ask questions or make suggestions- his doctor should be able to explain why he's making the decisions he's making and why he thinks one plan is better than another.
Thank you so much for sharing your story!! That gives me a lot of hope!! Definitely going to ask about Mekinist. I think Darryel's onc was thinking we'd hold that card to play later, but sounds like we should combine them! (Darryel would definitely appreciate less side effects!!)
I think you are asking an important question. Could you go to a pharmacy and get a blood glucose monitor? They usually cost less than $30 and it might put your mind at ease. And if his glucose is unusually high or low that could be important information to share with his doctor.
You know, I actually had no idea you could just buy one! Boy, do I feel like a dingbat! I think I assumed that was the kind of equipment you needed to have a prescription to obtain. Anyway, that's a great idea! Thank you so much!
Meet and talk to others about melanoma in our forums:
See also: History of the MPIP Forum
–CURE OM Forum
Or, visit the MRF Chat Room!
Questions to Ask Your Doctor
Email the MRF Nurse
Get matched with a Phone Buddy
Get updates on melanoma research, education & advocacy
Helpline: (877) 673-6460
1411 K Street, NW Suite 800
Washington, DC 20005
(800) 673-1290 Office
(202) 347-9678 Fax
The Melanoma Research Foundation (MRF) is leading the melanoma community to transform melanoma from one of the deadliest cancers to one of the most treatable through research, education and advocacy.
The Melanoma Research Foundation is a 501(c)(3) non-profit organization.